NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 5:22 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 30, 5:22 AM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
522 AM CST Wed Dec 30 2020
.DISCUSSION...
See 12Z Aviation Discussion below.
&&
.AVIATION...
Latest sfc obs show the cold front has made it through all
terminals except KFST. Expect cigs/vsbys to come down over the
next few hours at all Texas terminals, cratering at IFR/LIFR for a
few hours this evening as a round of precip moves thru. Best
chances this forecast period look to be this evening, starting out
as a RASN mix, then to SN as the column saturates. Lowest
cigs/vsbys will be when SN moves through. Frequent updates are
likely.
&&
.PREV DISCUSSION... /issued 435 AM CST Wed Dec 30 2020/
DISCUSSION...
..SIGNIFICANT WINTER STORM TO IMPACT THE REGION TODAY AND
THURSDAY...
A big change is on the way today, as a strong cold front has
already progressed nearly to the Pecos River, accompanied by
gusty northerly to northeasterly winds in its wake. Isentropic
upglide has begun, with bands of showers across northern portions
of the area early this morning, though intensity has diminished
with only a lightning strike or two over the last several hours.
High temperatures today will likely be realized in the morning for
most locations along and north of I-10 due to the timing of
today's front, as well as strong cold advection that will continue
across the area through Thursday. Wind chill values by this
afternoon will be in the 20s for most of the area, teens across
the higher terrain, and 30s along the Rio Grande, with the post-
frontal winds expected to produce strong gap winds at Guadalupe
Pass, where a High Wind Warning is in effect through early this
evening. Focus remains on the strong upper level trough, currently
extending southwestward from the West Central Plains across New
Mexico into northwestern Mexico. This trough will continue to trek
eastward today, developing into a cutoff low over Sonora MX by
this evening.
Models have started to come into better agreement with the timing
of this system, however, its eventual track remains in question,
along with the associated locations of deformation zone snow bands
that will develop. Given the depth of the cold air in the post-
frontal environment today, rain this morning will transition to
snow fairly quickly, though there may be a brief window for sleet
this afternoon across the Permian Basin and Lower Trans Pecos, and
a more prolonged opportunity for a wintry mix of rain/sleet/snow
across the Lower Trans Pecos and Rio Grande Valley tonight. For
much of the area, the dominant precipitation type for this entire
event will be snow, with the transition to snow expected to occur
this morning across SE NM/the Guadalupe Mtns southward to the
Davis Mtns and Marfa Plateau, gradually expanding east and south
through the afternoon. As the left front quadrant of a 110-120kt
3h jet rounds the base of the trough today, lift will increase
with significant Q- vector convergence noted over the Davis
Mountains, Marfa Plateau, and toward the I-10/I-20 Split where
heavy snow is expected to begin by this afternoon. The heavier
snow will begin to overspread the area to the east and northeast
over the next 24-36 hours as the low pivots and begins tracking
east-northeast into Texas. Models have been consistent in
indicating a couple of favored areas for deformation zone banding,
the first from the Davis Mountains east across the Stockton
Plateau tonight through Thursday, as well as an area expanding
northward across the from the Lower Trans Pecos across the SE/E
Permian Basin mainly during the day Thursday.
Model guidance continues to differ on just how much snow will
accumulate across the region, with a bit more uncertainty across
the eastern Permian Basin, far Lower Trans Pecos, and through
the Rio Grande Valley where more sleet is expected to mix in due
to warm air wrapping around the low, resulting in a small warm
nose aloft. Despite this, believe it is not out of the question
for a large swath of West and Southwest Texas to receive upwards
of 6-8 inches of snow, with 12 to 15 inches of snow expected in
the Davis Mountains eastward across the Stockton Plateau. Locally
higher amounts are not only possible, but are expected, given the
intensity of the upper low as well as anticipated prolonged
deformation zone snowfall and the potential for convective banding
to occur that could produce snowfall rates in excess of 2-3" per
hour. Even high-resolution models have trouble capturing the
nuances of these smaller scale features, thus, the forecast will
likely continue to be adjusted over the next 24 hours as the
system evolves. Given the increasing snow amounts and forecaster
confidence, have gone ahead and upgraded the Winter Storm Watch to
a Winter Storm Warning, and expanded to include much of Culberson
county. There will be a fairly tight gradient in snowfall amounts
to the north and west of the warning, and thus have elected to
cover Gaines county, Southern Lea county, and Loving county with a
Winter Weather Advisory, where 1 to 3 inches of snow are
expected, as well as the Guadalupe Mountains, where elevation
alone will likely result in a few inches of accumulation. In these
areas, however, the wintry precipitation there will wind down
fairly quickly compared to the rest of the forecast area as the
low pivots northeastward.
As the low progresses northeast across Texas toward the Red River
Valley by Thursday evening, expect precipitation to end from
southwest to northeast, with lingering snow showers possible for
the NE Permian Basin/Western Low Rolling Plains through early
Friday morning. In the wake of the storm, very cold temperatures
are possible early Friday, especially in areas with snow cover.
Taking this into account, have trended toward (or even colder
than) the coolest guidance for temperatures through Friday
afternoon, particularly across the eastern Permian Basin, Lower
Trans Pecos, Stockton Plateau, and Davis Mountains/Marfa Plateau.
Thereafter, temperatures will slowly moderate through the weekend,
with highs in the 60s expected for most by Monday. A weaker
trough is progged to pass through the region Friday night/Saturday
with little fanfare, with the pattern then transitioning to
quasizonal by early next week, maintaining above normal
temperatures and dry conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 43 29 35 21 / 50 80 80 40
Carlsbad 44 24 51 21 / 50 30 10 0
Dryden 50 31 39 24 / 60 100 100 10
Fort Stockton 43 26 37 21 / 80 90 90 10
Guadalupe Pass 31 24 42 26 / 60 30 10 0
Hobbs 36 24 46 21 / 40 30 20 10
Marfa 41 20 36 12 / 70 90 50 0
Midland Intl Airport 38 29 36 21 / 50 70 70 30
Odessa 40 27 37 21 / 50 70 70 30
Wink 42 27 46 18 / 70 60 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 11 AM this morning to 11 AM MST
Thursday for Guadalupe Mountains of Eddy County-Southern
Lea County.
TX...Winter Storm Warning from noon today to midnight CST Thursday
night for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Glasscock-Howard-Lower Brewster County-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Winter Weather Advisory from noon CST /11 AM MST/ today to noon
CST /11 AM MST/ Thursday for Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Loving.
High Wind Warning until 8 PM MST this evening for Guadalupe and
Delaware Mountains.
&&
44/84/44Hazardous weather outlook, Dec 30, 3:32 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
332 AM CST Wed Dec 30 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
332 AM CST Wed Dec 30 2020 /232 AM MST Wed Dec 30 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for Guadalupe Pass through mid
evening.
A Winter Weather Advisory is in effect for the Guadalupe and Delaware
Mountains, and Gaines, Loving, and southern Lea Counties this
afternoon and tonight.
A Winter Storm Warning is in effect for most of West Texas this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Winter Weather Advisory is in effect for the Guadalupe and Delaware
Mountains, and Gaines, Loving, and southern Lea Counties through
Thursday morning.
A Winter Storm Warning is in effect for most of West Texas through
Thursday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44